The “Benadryl Challenge” On TikTok Can Be Deadly – So Why Does It Keep Popping Up?
One of the unfortunate side effects of social media is the dangerous trends it brings about. While we love TikTok for showing us delicious recipes like Cottage cheese ice cream and dating terms like the “Bristle reaction,” the dark side of the video-based app includes things like the “Benadryl Challenge.”
This so-called challenge involves taking more than the recommended amoung of the allergy medication Benadryl, with the goal of feeling drowsy or loopy, or even hallucinating. But taking more than the recommended amount can lead to serious health issues. In fact, a 13-year-old living in Ohio just died after overdozing on Benadryl, ABC 6 reported on April 15.
The FDA has issued warnings about the serious problems associated with overdosing on the allergy medication, which can include making your heart race and causing seizures or even death. Here’s everything you need to know about this dangerous trend.
What Is the Benadryl Challenge?
According to Newsweek, the Benadryl Challenge encourages participants to take as many as a dozen or more Benadryl pills to get high. The diphenhydramine in the Benadryl, the active ingredient that makes you drowsy, can also give you a “high” feeling, but is incredibly dangerous, putting you at risk of seizures and even death.
Where Did the Benadryl Challenge Start?
It’s unclear where exactly this challenge originated, but it was cited as far back as May 2020 as the cause of three Texas teens being taken to the hospital. Newsweek reported that one of the teens was brought in with a heart rate of 199, much higher than normal, as a result of taking Benadryl. The teens told the doctors that they’d taken the Bendaryl as part of a social media challenge to hallucinate.
Have People Died From the Benadryl Challenge?
In addition to the recent death of the 13-year-old in Ohio, the TikTok Benadryl Challenge was also blamed for the Aug. 2020 death of a 15-year-old in Oklahoma. “The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening,” Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told local news station KFOR.
What Has the FDA Said About the Benadryl Challenge?
The US Food and Drug Administration warns that taking high doses of the allergy medication can lead to “serious heart problems, seizures, coma, or even death.” The FDA recommends that parents and caregivers store these kind of medications out of reach of children, and that healthcare providers be aware of the challenge and remind teens and caregivers to follow information on the Drug Facts label. In the past, the FDA has also reached out to TikTok to urge them to take down any videos that feature the challenge.